Fibromyalgia/ statin link

Hi, after years of unexplained pain my doc is suggesting I may have fibromyalgia. I have been on statins ( cholesterol lowering drugs) since I was 17 and I thought that was the root of my pain. Does anyone else on here take statins? I have read there may be a link so I am curious. My symptoms are: lower body pain; back pain; migraines; stiffness; difficulty walking downstairs, dizziness, fatigue and hot flushes. I am so have a horrid burning pain I lower legs but soles of feet feel like they are on fire at night. I use frozen peas and dishes of iced water to relieve it... Weird! I am 43.

10 Replies

  • Statins are very strongly linked to dementia, and understandably so as they have serious consequence in how dietary fats are processed and utilised. Correlate this with the fact that your brain is mainly phospholipids (fats). Proper nourishment is essential for all cellular health. This could have an impact on all nerve tissues. Certainly statins are reputed to be a causation of muscle pain by many, It is a sad fact that corporate profit will always be willing to stand in the way of the truth. I think it would serve many well to search much further than the lips of the Dr to glean a lot more information before swallowing any pill.


  • Hi Lynne and welcome!

    A lot of your symptoms do describe many of the symptoms of fibromyalgia. Can you ask your doctor to refer you to a Rheumatologist to get a diagnosis? I also get the burning feeling in the soles of my feet and stiffness in the evenings.

    I have never taken statins myself but I have read that they cause muscle pain in some people. Xxx

  • HI Lynne29

    I am so genuinely sorry to read this, and I sincerely hope that you can find some resolution to these issues. Please take care of yourself.

    All my hopes and dreams for you


  • Good grief why have you been on Statins since the age of 17, sorry I am just shocked. It is well documented that Statins can cause muscle aches and pains, personally I would not touch them and I am sure many others with fibromyalgia here would say the same. If it is because of high cholesterol, this is another subject under close suspicion. Doctors want to get your cholesterol levels down to under 5 and less but it is known the brain needs cholesterol to function properly and the elderly are more likely to die if their cholesterol is too low.

    Perhaps you would tell us a little more about yourself to see if we can help further.

  • Apart from the migraines I can tick everything you said. I too have been on statins for years as I have the familial hypercholesterolaemia and nothng I could do diet or exercise brought the high count down. I had to try about 4 different tablets as they caused me to have horrible aching and heavy legs which got worse the longer I took them. I the end I have managed the fourth one at the lowest dose which brings my cholorestrol down to 6.4. I should be on a higher dose but my body just says no.

    I have often wondered whether the high blood pressure tablets and the high chlorestrol tablets both of which had the same effect has helped make the pain of my fibro worse. I realise now that I had had burning and aching calves on and off for quite a few years before the symptoms of fibro really set in. Like you I can feel that my calves and feet are on fire just as though they ahve been plunged in hot water and burnt. I do find that the freeze gel can help with this but of course only eases it a little.x

  • Like you I have the familial cholesterol problem and my level was 10.8 and my lifestyle didn't contribute to such a high level. I get severe aching pain in my calf muscles and had put it down to Fibro (had it for 16 years) but now think it could be exacerbated by statins. I take 40 mg atoravastatin. I use glycosaminoglycans gel for relief.x

  • I don't really have the fiery feet but all the other symptoms you mention. I've been on statins for ten years since my heart attack and then bypass surgery.

    Was diagnosed with Polymyalgia rheumatica and Giant Cell Arteritis in 2012 after I briefly lost sight in one eye, been on steroids ever since. A couple of years ago my rheumatologist told me I have fibromyalgia also.

  • I have a medical back ground and statins can make your legs hurt. If it hasn't resolved by holding your statin for 2 weeks then it's not likely to be the medication. Make sure you are tested for rhabdomyolysis which can be causes by statins.

  • I refused to use statins to help with weight loss as I knew they made your muscles ache and sore. I was then 87kgs, BMi 31 , and cholesterol level at 7.4!! disgusting !! but I have forced myself to eat less because I am not at work and not burning off the calories and cellulite )as quickly I am using the liquid diet in a tin made with heaps of skimmed milk and eating a banana, a cube of cheese with beetroot, sticks of celery dunked in low fat cream or cottage cheese as the daily snacks (not all at once ) ha haa... and it is coming off I can tell because I can get my summer clothes on-I couldn,t in April... I have a cooked meal at evening.

  • Hi Lynne29 welcome to the site, I'm sure you will enjoy it like we all do ☺

    Your symptoms do sound like Fibro but it has so many symptoms of other illnesses, they eradicate everything else first & this seems to take them a long time & it's very stressful. As someone has already mentioned, ask your GP for a referal to rhuemy

    Good luck, less us know how it goes.

    Peace, luv n light

    Jan x

You may also like...